Friday, April 23, 1999 Published at 16:38 GMT 17:38 UK
An easy mistake to make
By BBC Doctor Colin Thomas
It is always a sad affair when something goes wrong in medicine, and your thoughts are always with the relatives who have suffered.
It has, by all accounts, been a harrowing experience for the medical staff involved in the recent case where a 100 times overdose of morphine was given to a premature baby.
I know from experience that doctors and nurses involved in this type of work are among the most dedicated and caring professionals in the business.
Having spent sometimes all night without sleep tending to 28-week premature babies myself, I know how taxing it is.
Medical staff are human
Of course no-one wants a mistake to happen, but being human, as doctors and nurses are, the potential is always there.
How often do we hear of an adult given 100 times the dose of a drug?
The reason is that most drugs are manufactured to the normal adult dose specification. So a Paracetamol tablet for example will contain 500mg - two tablets being the recommended dose.
A vial of morphine for adult injection will contain between 10 and 30mg in 1ml depending on the dilution - the average initial dose.
In adult medicine, doctors and nurses will be used to these standard doses and how much this represents in numbers of vials of the drug.
So, however stressed or tired you may be, you would have to be pretty belligerent to soldier on breaking open 100 vials of a drug when you know the normal dose is about one.
Babies are a different business
The intensive care of premature babies is different. Nothing is 'standard' in that business, and each dose will need to be calculated precisely and diluted down each time.
The problem is that most paediatric injection doses will come out of the same vials as adults, and when dealing with 1kg or 2kg babies it is possible you could get the decimal point in the wrong place.
Giving one adult vial of a drug may indeed represent a 100 times overdose for a premature baby.
Certain paediatric medicines do exist, normally in liquid form for use by mouth. One or two spoonfuls of liquid paracetamol for example is about the right dose.
No child would die from getting double the recommended dose, and even a lay person would be suspicious after pouring out the fourth or fifth spoonful.
So in these cases there is an inherent safety mechanism to prevent overdosage.
Medicines designed for children
My thought is that intensive paediatric units should only stock paediatric dilutions of drugs.
It would, I'm sure, cost drug companies a little more to produce these different dilutions - which would have to be readily identifiable as such - but probably not so much that this could not be absorbed elsewhere in their balance sheets.
The point is that to stop mistakes happening you cannot always just rely on humans. You need failsafe procedures. Rather like safety cut-outs in front of dangerous machinery.
It is, I'm afraid, very easy to identify people as scapegoats, but to stop further occurrences you may need to look further than that.